Endocrine Abstracts (2017) 50 EP102 | DOI: 10.1530/endoabs.50.EP102

Persisting biochemical thyrotoxicosis due to biotin supplementation in a patient with Graves' disease

Edson F Nogueira, Ali Abbara, Tricia Tan & Alexander N Comninos


Department of Endocrinology, Hammersmith Hospital, Imperial College Healthcare NHS Trust, London, UK.


A 46-year-old lady was referred to endocrinology with thyrotoxicosis. She was diagnosed with Graves’ disease by her GP in October 2016 when presenting with classical symptoms and investigations [TSH<0.01 mIU/L (NR 0.3–4.2), fT4=34.3 pmol/L (NR 9–23), TSHrAb>30 u/mL (NR<0.4), and increased iodine uptake]. She was therefore started on carbimazole 15 mg/day. She returned to her GP in December 2016 reporting resolved symptoms, however, she remained markedly biochemically thyrotoxic (fT4=34.6 pmol/L). Carbimazole was further increased to 20 mg/day and then 30 mg/day in view of the persisting biochemical thyrotoxicosis.

She was first seen in our clinic in May 2017 complaining of reduced energy and weight gain. On further questioning, she reported that due to initial hair loss at diagnosis she had been taking daily Biotin supplements, but had now stopped two weeks prior to this clinic due to cost. Interestingly, she was still clinically euthyroid but with normal free thyroid hormones for the first time (fT4=9.4 pmol/L). She was advised to remain off Biotin and reduce her carbimazole.

Herein, we present a case of Grave’s disease treated with increasing doses of carbimazole despite clinical resolution, due to persisting biochemical thyrotoxicosis as a result of Biotin assay interference. Following cessation of Biotin in May 2017, her true thyroid biochemistry was revealed. Many laboratories use immunoassays to measure analytes through biotin-streptavidin interactions. High levels of serum biotin can lead to false apparent biochemical thyrotoxicosis. Laboratories are aware of such interactions; however, most clinicians are unaware.

Doctors are heavily dependent on laboratory testing and false results can lead to great harm without awareness of assay interactions. These could include overtreatment with carbimazole or even unnecessary radioiodine or thyroidectomy. Therefore, in view of the increasing use of over-the-counter supplements, recognition of this biotin interaction must be highlighted to endocrinologists and directly looked for when taking a history.

Article tools

My recent searches

No recent searches.